Maryland, 2004

Ice Storm in Maryland, February 5 to 6, 2004

February 5 to 6, 2004 · NWS PBZ · 1 event in 1 county or zone

An ice storm began in the afternoon of the 5th. By 7 PM, the glaze of ice was one quarter inch thick.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An ice storm began in the afternoon of the 5th. By 7 PM, the glaze of ice was one quarter inch thick. By 9 PM, half an inch thick, and by midnight 1.5 inches thick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 5, 4:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 5, 4:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EST THU FEB 5 2004

BIG DIFFS IN ETA VS GFS ON LOCATION/AMTNS PRECIP OVNGT.
CONCENSUS NOW IS LEAN TWD GFS AS MDL OF CHOICE AS CLOSER
ON DVLPNG SYSTEM ATTM. HAVE OPTED TO ADD SVRL CNTYS INCLUDING PIT
HLG PHD ELOP INTO WARNING TNGT AS POTENTIAL FOR ICE CRITERIA TO BE
MET...WILL BE CLOSE. STRONG WAA OVRNG COUPLED WITH LOW LVL JET IN
EXCESS OF 60KTS SHLD PROVIDE STRONG LIFT COUPLED WITH ORGRAPHICS
FOR COPIOUS AMTNS PRECIP. ATTM WARMING WEDGE PUSHING QUICKLY UP
THE UPPER MON BASIN. AT ANY RATE FLOOD WATCHES IN EFFECT FOR SRN
HALF CWA THRU FRIDAY AND RIVER FLOOD WATCHES TOO...AS R.O FROM
RAIN/SNOWMELT/ICE BREAKUP...WILL CAUSE STREAMS/RIVERS TO RISE
SHARPLY. AS BULK OF HVIER PRECIP SWINGS EAST FRI...FRONT WILL PUSH
THRU FRI EVE AND CHC -SHSN.

PITTSBURGH, PA   30  42  29  30 / 100  80  40  30
WHEELING, WV   31  43  29  31 / 100  90  30  30
MORGANTOWN, WV   32  45  31  32 /  90  90  40  30
ZANESVILLE, OH   32  44  29  31 / 100  70  30  30
NEW PHILADELPHIA, OH   30  42  28  30 / 100  70  40  30
FRANKLIN   26  36  25  29 /  90  90  40  40
DUBOIS   25  36  27  28 /  90  90  50  40
LATROBE   30  40  28  30 /  90  90  50  40
BUTLER   26  39  27  30 / 100  90  40  30
INDIANA   27  38  28  30 /  90  90  50  30
OAKLAND, MD   28  41  26  29 /  90  90  40  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM TONIGHT AND FRIDAY MDZ001.
     WINTER STORM WARNING TONIGHT MDZ001.

OH...FLOOD WATCH TONIGHT AND FRIDAY ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
     WINTER STORM WARNING TONIGHT OHZ039>041-049-050
     WINTER WEATHER ADVISORY TIL 11PM TONIGHT OHZ048-057>059-068-069.

PA...FLOOD WATCH TONIGHT AND FRIDAY PAZ020-021-023-029>032
WINTER STORM WARNING TONIGHT AND FRIDAY MORNING PAZ008-009-015-016.
WINTER STORM WARNING TONIGHT PAZ007-013-014-020>023-029-030-032.
WINTER WEATHER ADVISORY TIL 11PM TONIGHT PAZ031.

WV...FLOOD WATCH TONIGHT AND FRIDAY
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
     WINTER STORM WARNING TONIGHT PAZ001>003-023-041.
     WINTER WEATHER ADVISORY TIL 11PM WVZ004-012-021-022.

&&
Hazardous weather outlook, Feb 5, 6:19 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 AM EST THU FEB 5 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051317-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
619 AM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WINTER STORM WARNING WILL BE IN EFFECT FOR LATER THIS AFTERNOON AND
TONIGHT ALONG THE HIGHLAND COUNTIES OF SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA AS WELL AS GARRETT COUNTY MARYLAND. EXPECT A
WINTRY MIX OF SNOW SLEET AND FREEZING RAIN TO START LATER THIS
AFTERNOON WITH A CHANGE TO RAIN LATER TONIGHT WITH A HEAVY COATING OF
ICE LIKELY.

A WINTER STORM WARNING WILL ALSO BE IN EFFECT FOR TONIGHT THROUGH
DAWN FRIDAY MORNING FOR INTERIOR NORTHWEST PENNSYLVANIA FOR THE SAME
COMBINATION OF SNOW SLEET AND FREEZING RAIN WITH A CHANGE TO RAIN BY
DAWN FRIDAY.

A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR LATER THIS AFTERNOON
THROUGH LATE TONIGHT FOR MUCH OF EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA FOR SNOW MIXING WITH FREEZING
RAIN AND SLEET WITH A CHANGE TO RAIN LATE TONIGHT.

A FLOOD WATCH WILL BE IN EFFECT FOR LATER THIS AFTERNOON THROUGH
FRIDAY AFTERNOON FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...
GARRETT COUNTY MARYLAND AND AREAS FROM PITTSBURGH SOUTH TO THE MASON
DIXON LINE. RAIN ALONG WITH SNOW MELT AND ICE JAM MOVEMENT CAN CAUSE
FLOODING ALONG LOW LYING AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH WILL REMAIN IN EFFECT FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA...GARRETT COUNTY MARYLAND AND AREAS FROM PITTSBURGH
SOUTH TO THE MASON DIXON LINE THROUGH FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY. SPOTTERS PLEASE CALL IN RAIN
AMOUNTS OF A HALF INCH OF RAIN...ICE ACCUMULATION OF A QUARTER INCH
...AND ANY ICE JAM MOVEMENT.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Garrett

When
February 5, 7:00 PM EST to February 6, 9:00 AM EST
Where
Garrett forecast zone
Reported by
TRAINED SPOTTER

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383949.